Iowa, 2018Tornado in Iowa, May 3, 2018
May 3, 2018 · NWS DVN · 1 event in 1 county or zone
A narrow line of thunderstorms moved east through eastern Iowa. An isolated mesovortex developed along the line and produced a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of thunderstorms moved east through eastern Iowa. An isolated mesovortex developed along the line and produced a brief tornado. The EF-0 tornado touched down briefly northwest of Olin, IA. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:16 PM CST, 4 hours 59 minutes earlier.
Area forecast discussion, May 3, 5:16 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 PM CDT Thu May 3 2018
...AVIATION UPDATE...
We did an update a bit earlier to increase pops early this evening
to categorical in the far north, then decrease to likely north and
staying low chance in the central and south. QPF amounts will also
be rather light south of Highway 20 tonight. Otherwise, we're
still advertising the severe weather threat tonight, but trends
continue to show this lowering gradually from earlier potential.
.SYNOPSIS...
Issued at 330 PM CDT Thu May 3 2018
The latest sfc analysis continues to show quasi-stationary boundary
extending from developing wave over northeastern KS, to southwest
WI, and then undulating south of LK Michigan. Pressure falls max or
maxes, taking off from far eastern KS, up acrs far western IA.
Convection continues to develop just to the west of these regions,
especially as upper vort max embedded in diffluent southwesterlies
aloft impinges upon the MO RVR Valley. A central plains upper trof
axis will tear off through the GRT LKS by late Friday, producing
active weather tonight acrs the upper Midwest, then fair weather in
it's wake for Friday into Saturday. then a northwest flow system to
bring about the next precip chances by Sunday.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu May 3 2018
Tonight...Cloud cover, not as brisk southerly winds, and pooled mid
60 DPTs hampering sfc temp warm up this afternoon. Thus we are just
not getting the CAPE build up like previous days, mesoanalysis
suggesting 1000 J/KG or less acrs much of the local area. But a
weaker lead vort combining with convergent southwest H85 jet should
continue to drive sctrd to isolated showers and thunderstorms acrs
the CWA through early evening. A low potential for severe criteria
hail or wind gusts with this late afternoon activity. Or a weak
tornado if a cell can maintain on the portion of the boundary acting
as a warm front. Attention then turns to higher CAPE fields and
prime convective initiation zones ongoing acrs eastern KS into far
southwestern-south central IA. This will be the activity that some
of which may eventually propagate east and northeastward into the
western CWA mainly after 8-9 PM.
Bulk shear profiles increase to 50 to 70 KTS, but again the
instability appears will be marginal at that time. Energy
absorbing complex moving acrs southern MO and AR also not helping
the local cause. Thus the ongoing slight risk may be marginal,
with severe size hail up to half dollar and wind gusts to 65 MPH
still possible as these storms move in from west- to-east in a
broken line after mid evening. Low LCL's make for an isolated
tornado still possible as well, but fcst soundings show a veer to
the south and southwest in LLVL wind fields this evening after
00z. Locally heavy rainfall still a good bet with these cells and
clusters, with PWAT's pushing 1.5 inches. But sctrd and
progressive nature of the storms make for a low widespread flash
flood threat. Saying that, if a few strong storms can move acrs
the hard hit, rain sensitive areas of last night generally along
and just north of the I80 corridor, can't rule out the need for a
flash flood warning.
The more widespread heavy rains of 1-2+ inches will occur under an
eventual MCS, developing from ongoing convection acrs northeastern
NE and northwestern IA, that will move along and mainly northwest
and north of the DVN CWA acrs northeastern IA/southeastern MN and
the south half of WI tonight. Tonight's storms will look to move out
of the eastern CWA after 1-2 AM, but wrap around, almost def zone
like rains will sweep acrs the northwestern third and points east
late night into early Friday morning. These additional rains more
stratiform in nature and should be less than a quarter inch in
amounts acrs the north. Lows cooling in the 50s post-frontally after
wind switch to the northwest.
Friday...A deep mixing, breezy post-frontal day. Northwest winds of
10 to 20 MPH and higher gusts, with highs making it into the low to
mid 70s even in cooling vertical profiles thanks to the mixing and
May insolation. ..12..
.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu May 3 2018
The long term forecast period will feature continued above normal
temperatures with periods of active weather.
Friday night/Saturday: Expect dry and warm conditions with the area
in northwest flow and in between systems.
Saturday night/Sunday: The first wave and associated surface
boundary will move through the region, accompanied by showers and
scattered storms. Severe weather parameters do not look particularly
impressive right now.
Monday: Expect dry and mild weather with upper ridging across the
area.
Tuesday through Thursday: This period is most favored for widespread
rain, especially Tuesday and Wednesday, with potential for a large
upper low and slow moving cold front. The GFS is advertising PWAT's
as high as 1.75 inches. Deep layer shear and instability appear more
favorable for at least a low end severe weather threat, although
details are uncertain this far out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 610 PM CDT Thu May 3 2018
South winds will be gusty tonight, with VFR conditions over
eastern Iowa and northwest Illinois as a storm system moves from
western Iowa to Minnesota. That storm, and the numerous
thunderstorms is expected to miss eastern Iowa and northwest
Illinois tonight. A narrow band of showers and thunderstorms is
still possible between the 04Z and 08Z time frame from west to
east, followed by light showers possible and northwest winds with
MVFR stratus through the early morning. After sunrise Friday VFR
conditions with northwest winds of 10 to 15 kts will become
widespread.
&&
.HYDROLOGY...
Issued at 330 PM CDT Thu May 3 2018
Latest model runs have shifted the axis of the heaviest QPF tonight
up over northern Iowa into Wisconsin compared to last night's runs
which had widespread 1-2 inches of rain focused on the DVN CWA. This
shift looks to be credible as the stationary front should remain
north of the local area with the focus for the heavy rain to be
north of the front. This shift has made a difference in the
tributary forecasts, as the local rivers will see more of a routed
and wave of water coming through in several days to a week rather
than a locally driven rise in the near term. So the forecasts were
modified this afternoon according to this change. For the
Wapsipinicon River near DeWitt, where a flood warning was issued
this morning, the new forecast is looking for the river to see a
lower initial rise after any rainfall tonight, with a secondary
routed rise later into next week which will crest closer to flood
stage rather than moderate flood stage. On the Mississippi River,
the changes due to the QPF adjustment are minimal. Ultimately, the
same amount of water is expected, but there may be an adjustment in
timing, which could lower the crests a bit, but no change in
category is expected so will leave ongoing forecasts going until the
rain actually falls. Friday morning's forecasts will have a much
better handle on the eventual crests and timing as all rain will
have fallen by that time.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...Ervin
HYDROLOGY...Brooks
Hazardous weather outlook, May 3, 2:12 PM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Thu May 3 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-042015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Thu May 3 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Expect scattered thunderstorms developing through the afternoon
and early evening. There is also potential for more widespread
storms after 8 pm into the overnight hours. Some severe storms
are possible, with the main threats hail up to 1.5 in diameter,
wind gusts to 70 mph, and an isolated tornado. Isolated flash
flooding is also possible, especially along and north of
Interstate 80 where heavy rain occurred yesterday.
Flooding is expected along portions of the Mississippi River
through the weekend into next week. Please see the latest Flood
Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Thunderstorms are possible Saturday night into Sunday, and again
Tuesday and Wednesday. It is too early to determine the potential
for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
Please report any severe weather, heavy rainfall and flooding to
the Quad Cities Weather Forecast Office.
RP Kinney
In the hours before
Special weather statement, May 3, 8:20 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
920 PM CDT THU MAY 3 2018
IAC011-040300-
Benton-
920 PM CDT THU MAY 3 2018
...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 1000 PM
CDT...
At 920 PM CDT, a strong thunderstorm was located near Belle Plaine,
or 14 miles east of Toledo, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Vinton, Belle Plaine, Urbana, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Mount Auburn, Luzerne, Vinton Memorial Airport,
Rodgers Park, Benton City Park, Hoefle-Dulin Park, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 40 and 48.
LAT...LON 4209 9230 4230 9204 4230 9196 4222 9183
4203 9183 4186 9224 4186 9230
TIME...MOT...LOC 0220Z 229DEG 34KT 4195 9230
GibbsTornado, Jones
- When
- May 3, 10:15 PM CST to 10:16 PM CST
- Where
- Jones County, 0.97 mi W of Olin
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.001, -91.149
A NWS storm survey team reported an EF-0 tornado touched down briefly northwest of Olin, IA. The path width was 10 yards, track distance was estimated to be roughly 0.1 miles with a max wind of 75 mph. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, May 3 to 9, 2018$800,000 · 4 events
- Flooding in Wisconsin, May 3 to 5, 2018$500,000 · 2 events
- Tornado and Damaging Winds in New York, May 3, 2018$100,000 · EF1 · 4 events
- Tornado and Damaging Winds in Arkansas, May 3, 2018$50,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, May 3, 2018$25,000 · EF0 · 18 events
- Damaging Winds in New York, May 3, 2018$26,000 · 58 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 201851 kt wind · 9 events
- Damaging Winds in Arkansas, May 3, 201861 kt wind · 8 events
- Flooding in Iowa, May 3 to 8, 20187 events
- Flooding and Heavy Rain in Wisconsin, May 3 to 11, 2018$9,000 · 7 events
- Hail and Damaging Winds in Kansas, May 3, 20181.5 in hail · 5 events
- Hail in Kansas, May 3, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758462.